Case Study Describes Development of PAH During Multiple Myeloma Therapy

February 11, 2021
Larry Hanover

Patients being treated for multiple myeloma with carfilzomib should have cardiopulmonary screening and monitoring due to the risk of developing pulmonary arterial hypertension (PAH).

Establishing a cardiopulmonary baseline and monitoring patients being treated for multiple myeloma (MM) with carfilzomib (Kyprolis) is critical due to the possibility of developing pulmonary arterial hypertension (PAH), according to a new case study.

Although cardiac and vascular adverse events occur infrequently in treating MM with the combination of carfilzomib and dexamethasone, PAH can arise. Researchers from Italy discussed the issue in a case study involving a 65-year-old man published in Tumori Journal.

PAH is characterized by increased blood pressure in the pulmonary circulation in addition to thickening of the pulmonary arterial wall and lesions on the blood vessels’ innermost layer. Increased resistance in the pulmonary vessels strains the right ventricle and can cause heart failure.

MM is the most common blood-related cancer after lymphoma, representing 1% of neoplastic diseases. Overall survival rates have jumped significantly in recent decades, increasing from an average of 22.5 months for patients diagnosed before 1996 to 66.1 months for those diagnosed after 2005. Among the treatments contributing to the increase have been the proteasome inhibitors bortezomib (Velcade) and the second-generation drug carfilzomib, according to the study.

Carfilzomib, which demonstrates irreversible, robust activity against this enzyme, is generally well tolerated both when used alone and with dexamethasone, according to the study. Bortezomib is used in combination with such drugs as alkylating agents, immunomodulatory drugs, and monoclonal antibodies.

Each proteasome inhibitor has its own set of potential adverse events. Boretzomib can cause peripheral neuropathy and gastrointestinal toxicity. Carfilzomib can cause nausea, shortness of breath, high blood pressure, headache, and upper respiratory infection. Cardiovascular effects have been reported in 7% of patients and PAH in 2% with carfilzomib and occur more frequently in patients with relapsed/refractory MM, the study said.

Establishing a cardiopulmonary baseline and regular monitoring is key, especially in patients with conditions that predispose them to hypertension, the authors wrote. During initial cycles of treatment, it is recommended that clinicians monitor cardiopulmonary signs or symptoms, blood pressure, heart rate, oxygen saturation, and daily weight. Also, echocardiograms should be conducted with every 2-3 cycles of treatment.

The case report highlighted the need to establish with greater certainty what preliminary screening should be conducted for PAH, as well as the specific monitoring and management of symptoms.

“[F]uture large prospective controlled studies are needed to define the correct monitoring strategy in relapsed and refractory patients,” the authors wrote.

If PAH is suspected, recommendations are that therapy should be temporarily halted until the event is resolved or the patient’s numbers return to baseline, the authors said. The physician may then resume treatment at the initial dose or a reduced one.

The patient was diagnosed in 2017 with immunoglobulin G-kappa MM. He developed PAH during treatment with carfilzomib and the corticosteroid; it resolved after stopping therapy. The combination was administered as a third-line treatment after only partial responses to the first two. He developed shortness a cough and shortness of breath on day 16 of the 3rd cycle. After a workup, right-side compressive heart failure as a result of worsening PAH was considered the likely diagnosis.

Reference

Rago A, Siniscalchi A, Tordi A, et al. Pulmonary arterial hypertension in a patient with multiple myeloma during carfilzomib treatment: in search of better management. Tumori Journal. Published online February 1, 2021. doi:10.1177/0300891621990427